Florida, 2009

Hail in Florida, February 18, 2009

February 18, 2009 · NWS MOB · 1 event in 1 county or zone

A strong cold front brought large hail to northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong cold front brought large hail to northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 18, 5:30 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 18, 5:30 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CST WED FEB 18 2009

.AVIATION...(00Z ISSUANCE)IFR/LIFR CONDITIONS WILL PRECEDE A FRONT
MOVING OVER THE AREA AFTER MIDNIGHT TONIGHT. BEST CHANCE FOR TSRA
WILL BE BETWEEN 00Z AND 03Z...TAPERING OFF FROM THERE AS ANY
INSTABILITY OVER THE AREA WEAKENS.

/16

***************    PREVIOUS    **********************

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...GREATEST CONCERN IN THE
SHORT TERM WILL BE THE REST OF TODAY AND TONIGHT FOR THE POTENTIAL
OF SEVERE THUNDERSTORMS. THE MARINE LAYER AND ASSOCIATED LOW CLOUDS
HAVE REALLY PUT A DAMPER ON AVAILABLE INSTABILITY THIS AFTERNOON.
THE MOST UNSTABLE AIRMASS WAS LOCATED TO THE NORTH AND WEST OF THE
CENTRAL GULF COAST. HOWEVER PLENTY OF SHEAR IS AVAILABLE UNDER A 100
KNOT SUBTROPICAL JET AND 45 TO 50 KNOT LOW LEVEL JET. THUS SPC HAS
MOVED THE MODERATE RISK TO THE NORTH OF OUR AREA WHERE THE BETTER
COMBINATION OF SHEAR AND INSTABILITY IS FOUND. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO INCREASE TO OUR NORTH AND WEST AND
WILL EVENTUALLY ORGANIZE INTO A SQUALL LINE AHEAD OF A COLD FRONT
LATER THIS EVENING. THIS LINE WILL RACE ACROSS THE GULF COAST LATER
THIS EVENING AND OVERNIGHT AHEAD OF THE FRONT. THE PRIMARY THREAT
WITH THIS LINE WILL BE DAMAGING WIND GUSTS WITH A SMALLER THREAT OF
ISOLATED TORNADOES. ONCE THE FRONT PASSES AROUND MIDNIGHT...A COOLER
AND DRIER AIRMASS WILL RETURN FOR THE LATTER HALF OF THE WEEK. LOWS
WILL DROP NEAR TO SLIGHTLY BELOW FREEZING ACROSS MOST LOCATIONS BOTH
THURSDAY AND FRIDAY NIGHTS AS HIGH PRESSURE BUILDS ACROSS THE
REGION. HIGHS IN THE UPPER 50S TO NEAR 60 CAN BE EXPECTED BOTH
THURSDAY AND FRIDAY UNDER CLEAR SKIES. /13

.LONG TERM...(SATURDAY THROUGH TUESDAY)...A STRONG UPPER TROUGH WILL
DIVE SOUTHWARD OUT OF THE UPPER MIDWEST ON SATURDAY SENDING A COLD
FRONT TOWARD THE GULF COAST SATURDAY NIGHT. IN RESPONSE TO STRONG
HEIGHT FALLS ASSOCIATED WITH THE UPPER TROUGH...SFC LOW PRESSURE IS
FORECAST TO DEVELOP ON THE SOUTHERN END OF THE FRONT ACROSS THE
NORTHWESTERN GULF AND MOVE SOUTHEASTWARD ACROSS THE NORTH CENTRAL
GULF SATURDAY NIGHT INTO SUNDAY. SOUTHERLY FLOW AHEAD OF THE LOW
WILL BRING CLOUDS AND SHOWERS BACK INTO THE AREA ON SATURDAY WITH A
BETTER CHANCE OF RAIN SATURDAY NIGHT AS OVERRUNNING FROM THE LOW
INCREASES. A COOLER AND DRIER AIRMASS WILL MOVE BACK INTO THE AREA
SUNDAY WITH HIGHS IN THE LOW TO MID 50S BEFORE A RAPID WARM UP
BEGINS FOR THE START OF THE NEW WORK WEEK. /13

&&

.AVIATION...(18Z ISSUANCE)...MVFR CONDITIONS THIS AFTERNOON ARE
EXPECTED TO DETERIORATE...WITH MOST AREAS UNDER IFR CONDITIONS THIS
EVENING. INCREASED DYNAMICS...AND A INCREASING UNSTABLE AIRMASS WILL
RESULT IN SCATTERED THUNDERSTORMS WITH OCNL LIFR CONDITIONS FROM
LATE AFTERNOON THROUGH EARLY EVENING AHEAD OF AN APPROACHING FRONTAL
BOUNDARY. BY MID EVENING...EXPECT A MORE ORGANIZED LINE OF
THUNDERSTORMS TO MOVE EAST ACROSS THE WESTERN FLORIDA PANHANDLE...
BRINGING OCNL LIFR OR LOWER CONDITIONS. THE FRONT AND ANY ASSOCIATED
WEATHER SHOULD EXIT EAST OF THE AIRPORTS BY LATE TONIGHT. /22

&&

.MARINE...A COLD FRONT WILL BE APPROACHING THE COASTAL WATERS FROM
THE NORTHWEST THIS EVENING...WITH A STRONG SOUTHWESTERLY FLOW
EXPECTED. THUNDERSTORMS...SOME STRONG...MAY DEVELOP OVER LAND AND
MOVE SOUTHEAST OVER PARTS OF THE MARINE AREA THIS EVENING. THE COLD
FRONT WILL MOVE QUICKLY ACROSS THE COASTAL WATERS TONIGHT...WITH
SHOWERS AND THUNDERSTORMS ENDING FROM NORTHWEST TO SOUTHEAST ACROSS
THE MARINE AREA...FOLLOWED BY A STRONG NORTHWESTERLY WIND FLOW. THE
STRONG OFFSHORE FLOW WILL CONTINUE OVER SOUTHERN PORTIONS OF THE
MARINE AREA THROUGH THURSDAY NIGHT...BUT SUBSIDE FRIDAY AND SATURDAY
AS HIGH PRESSURE BUILDS OVER THE MARINE AREA. WINDS AND SEAS WILL
REBUILD ONCE AGAIN ON SUNDAY AS YET ANOTHER FRONTAL BOUNDARY MOVES
ACROSS THE COASTAL WATERS. /22

&&

.FIRE WEATHER...MUCH DRIER AIR WILL RETURN TO THE CENTRAL GULF COAST
FOR THE LATTER HALF OF THE WEEK WITH RELATIVE HUMIDITY LEVELS
DROPPING BELOW CRITICAL VALUES ACROSS THE FLORIDA PANHANDLE BOTH
THURSDAY AND FRIDAY. ALABAMA ZONES WILL HAVE TO BE MONITORED FOR A
POSSIBLE FIRE WEATHER WATCH OR RED FLAG WARNING ON FRIDAY AS
RELATIVE HUMIDITIES ARE FORECAST TO BE CLOSE TO CRITICAL LEVELS. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      50  62  32  62 /  90  00  00  05
PENSACOLA   51  64  33  58 /  90  00  00  05
DESTIN      54  65  38  55 /  90  00  00  05
EVERGREEN   48  58  28  57 /  80  00  00  05
WAYNESBORO  46  58  28  59 /  50  00  00  05
CAMDEN      46  55  29  57 /  60  00  00  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...RED FLAG WARNING FROM 11 AM THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

     RED FLAG WARNING FROM 11 AM FRIDAY TO 6 PM FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...AND MOBILE BAY.

     SMALL CRAFT ADVISORY UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
     WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.

&&

13.JC
22.JP
Hazardous weather outlook, Feb 18, 1:04 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
104 PM CST WED FEB 18 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191915-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
104 PM CST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...RISK OF STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING...

SOUTHWESTERLY WINDS AROUND 20 KNOTS WILL INCREASE TO 20 TO 25 KNOTS
OVER MOST OF THE COASTAL WATERS BY EARLY EVENING AS A FRONTAL SYSTEM
APPROACHES FROM THE NORTHWEST. WINDS WILL SHIFT TO THE NORTH AT 20 TO
25 KNOTS WITH HIGHER GUSTS OVERNIGHT AFTER THE FRONT MOVES THROUGH.
THESE STRONG WINDS WILL CONTINUE TO POSE A HAZARD FOR THE
NAVIGATION OF SMALL CRAFT THROUGH LATE THURSDAY.

AN INTENSIFYING SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST
ACROSS THE LOWER GREAT LAKES...AS AN ASSOCIATED COLD FRONT MOVES TOWARD
OUR AREA. THE FRONT WILL MOVE INTO INTERIOR SOUTHEAST MISSISSIPPI
AND PARTS OF INTERIOR SOUTHWEST ALABAMA BY AROUND 6 PM THIS
EVENING...THEN MOVING ACROSS THE REGION THROUGH LATE EVENING. THE
FRONT IS THEN EXPECTED TO MOVE OFF THE COAST SOUTH OF THE FLORIDA
PANHANDLE AFTER MIDNIGHT. IN ADVANCE OF THIS FRONT...AND INCREASING
MOIST AND UNSTABLE AIRMASS WILL BE BUILDING NORTH ACROSS THE
REGION...WITH CHANCES OF THUNDERSTORMS INCREASING BY MID AFTERNOON
AND CONTINUING THROUGH THE EVENING HOURS. THE ENTIRE OUTLOOK AREA HAS
BEEN PLACED IN A MODERATE RISK OF SEVERE STORMS TODAY. SUFFICIENT
INSTABILITIES AND ATMOSPHERIC SHEAR EXISTS TO SUPPORT THE POTENTIAL
FOR DISCRETE SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND A FEW
STRONG TORNADOES BETWEEN 4 AND 9 PM. IN THE MID TO LATE EVENING
HOURS... THE THUNDERSTORMS WILL TRANSITION INTO A MORE LINEAR
STRUCTURED LINE OF STORMS THAT WILL PRIMARILY AFFECT AREAS ALONG AND
SOUTHEAST OF I-65. ANY SEVERE THREAT WITH THIS LINE OF STORMS WILL BE
MORE OF A STRAIGHT LINE DAMAGING WIND AND HAIL EVENT. THE FRONT AND
ANY ASSOCIATED WEATHER SHOULD EXIT SOUTHEAST OF THE AREA SHORTLY
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT DUE TO STRONG WINDS AND HIGH
SEAS WILL PERSIST THROUGH THURSDAY NIGHT FOLLOWING THE PASSAGE OF A
COLD FRONT. WINDS DECREASE AND SEAS SUBSIDE BY FRIDAY...TRENDING
HIGHER ON SATURDAY AS NEXT COLD FRONT APPROACHES FROM THE NORTHWEST.
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED FOR SATURDAY
AS WELL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER MAY BE REQUIRED THROUGH THIS EVENING DUE TO THE
POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS.

In the hours before

Special weather statement, Feb 18, 8:03 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
803 PM CST WED FEB 18 2009

ALZ059-061-062-FLZ001-003-190230-
UPPER MOBILE-ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER
BALDWIN-
INCLUDING THE CITIES OF...BAY MINETTE...
803 PM CST WED FEB 18 2009

...STRONG THUNDERSTORMS OVER NORTHERN MOBILE AND BALDWIN COUNTIES
MOVING EAST...

AT 759 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING EAST AT 50 MPH OUT OF THE MOBILE RIVER
DELTA.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BAY MINETTE...DOUGLASVILLE...CARNEY...DYAS...PHILLIPSVILLE...
PERDIDO...WALNUT HILL AND NOKOMIS THROUGH 830 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CST
THURSDAY MORNING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI.
Local storm report, Feb 18, 8:12 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
812 PM CST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     1 N TOPTON              31.30N 88.15W
02/18/2009                   WASHINGTON         AL   TRAINED SPOTTER

            TREES AND POWERLINES DOWN ON COUNTY ROAD 19.

&&
Local storm report, Feb 18, 8:29 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
829 PM CST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 N TOPTON              31.30N 88.15W
02/18/2009  M2.00 INCH       WASHINGTON         AL   PUBLIC

&&

The radar

The Eglin Afb radar (KEVX), 96 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Rosa

When
February 18, 8:59 PM CST to 9:01 PM CST
Where
Santa Rosa County, Munson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.850, -86.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151508.